Hail, Coconino
- When
- September 12, 6:05 AM MST
- Where
- Coconino County, 0.89 mi SE of Flagstaff
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.190, -111.640
Quarter sized hail covered the ground.
A cutoff low pressure center over southern California rotated a disturbance across northern Arizona during the early morning hours of 12 September. There was sufficient vertical wind shear associated with a wind speed max and cape to produce severe thunderstorms over portions of northern Arizona.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A cutoff low pressure center over southern California rotated a disturbance across northern Arizona during the early morning hours of 12 September. There was sufficient vertical wind shear associated with a wind speed max and cape to produce severe thunderstorms over portions of northern Arizona.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 12, 3:30 AM MST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 330 AM MST MON SEP 12 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH WEDNESDAY. COOLER THAN NORMAL TEMPERATURES WILL CONTINUE. && .DISCUSSION... TODAY THROUGH WEDNESDAY...MODELS ARE IN GENERAL AGREEMENT THAT THE CLOSED LOW NOW OVER SOUTHERN CALIFORNIA WILL MOVE SLOWLY TOWARD ARIZONA DURING THIS PERIOD. MOISTURE WILL LINGER OVER ARIZONA AND BE SUFFICIENT FOR A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY AND NIGHT. THE LOW CENTER SHOULD ENTER NORTHERN AZ TUESDAY NIGHT INTO WEDNESDAY. WIND SHEAR AND UPWARD MOTION INCREASE LATE TUESDAY AND ADDITIONAL STRONG STORMS (BRINGING HAIL AND STRONG WINDS) ARE POSSIBLE THEN. THURSDAY AND BEYOND...THE UPPER LOW WILL CROSS ARIZONA AND MOVE EASTWARD. WE WILL KEEP A SLIGHT CHANCE OF DAYTIME STORMS ACROSS THE AREA ON THURSDAY...AND THEN LIMIT PRECIP CHANCES TO NAVAJO AND APACHE COUNTIES FRIDAY. THE WEEKEND LOOKS DRY. && .AVIATION...FOR THE 12Z PACKAGE...SCT SHRA AND ISOLD TSRA WILL CONTINUE THIS MORNING...INCREASING IN COVERAGE AFT 18-20Z. MVFR CONDITIONS PSBL IN THE STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................DL AVIATION................DB FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 603 AM MST MON SEP 12 2011 AZZ004>018-037>040-130700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 603 AM MST MON SEP 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN ARIZONA THROUGH THIS EVENING. A FEW STORMS MAY BECOME SEVERE...PRODUCING ONE INCH DIAMETER HAIL AND OR WIND GUSTS OVER 58 MPH. FLASH FLOODING WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ABOVE NORMAL THUNDERSTORM COVERAGE WILL PERSIST FROM MONDAY THROUGH WEDNESDAY. THE TUESDAY AFTERNOON AND EVENING TIME FRAME COULD BE A PERIOD OF STRONGER STORMS ACROSS THE NORTHLAND. SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 221 AM MST MON SEP 12 2011 AZZ015-120930- COCONINO AZ- 221 AM MST MON SEP 12 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 230 AM MST AT 215 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING OVER THE SCHULTZ BURN SITE...MOVING NORTHEAST AT 15 MPH. AUTOMATED GAGES ON THE BURN SITE INDICATE THAT UP TO ONE-HALF INCH OF RAIN HAS FALLEN IN THE PAST HALF HOUR. NO FLOODING IS EXPECTED AT THIS TIME BUT WASHES AND STREAMS MAY HAVE INCREASED FLOW FOR THE NEXT HOUR. PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AND BURNED AREAS. && LAT...LON 3536 11151 3524 11157 3532 11168 3540 11160 TIME...MOT...LOC 0920Z 225DEG 2KT 3535 11157 DB
The Flagstaff radar (KFSX), 79 km away, was scanning. The volume nearest the first event began at 13:06 UTC.
6 hail. Local standard time, as filed.
Quarter sized hail covered the ground.
One inch diameter hail covered the ground at University Heights neighborhood.
One inch diameter hail was reported on the Northern Arizona University Campus.
One inch diameter hail covered the ground two inches deep along Lake Mary Road.
One inch diameter hail was reported from the Interstate 40/17 interchange into West Flagstaff. Cars and roofs were damaged.
Quarter to ping pong ball sized hail (1 to 1 1/2 inch diameter) were reported on the east side of Flagstaff.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348563, 348564, 348566, 348565, 348568, 348567.